Hail, Martin
- When
- May 25, 10:05 PM CST
- Where
- Martin County, 3.49 mi S of Fairmont
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 43.600, -94.480
A complex of thunderstorms that developed across South Dakota and Nebraska Wednesday afternoon, May 25th, continued to redevelop and move into far southern Minnesota late Wednesday evening. Severe storms continued into the early morning hours where several trees were uprooted, structural damage occurred near Minnesota Lake, and several large hail reports around Lake Crystal, Nicollet and Fairmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A complex of thunderstorms that developed across South Dakota and Nebraska Wednesday afternoon, May 25th, continued to redevelop and move into far southern Minnesota late Wednesday evening. Severe storms continued into the early morning hours where several trees were uprooted, structural damage occurred near Minnesota Lake, and several large hail reports around Lake Crystal, Nicollet and Fairmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 9:50 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1050 PM CDT WED MAY 25 2016 .SHORT TERM...(This evening through Thursday) Issued at 345 PM CDT Wed May 25 2016 Tonight and Thursday...Surface analysis this afternoon puts a low pressure center near the MN/ND/SD triple-point with a warm front snaking east-southeastward through the Twin Cities metro into southwestern WI and its associated cold front dropping south to the TX/OK panhandle area. Aloft, a wobbling upper level low over the Montana international border is slowly rotating eastward into NE Montana while several shortwave trough axes swing around the eastern and southern peripheries of the upper low. KMPX radar has shown a re- firing of convection this afternoon mainly over the western WI portion of the coverage area, the area which hadn't truly been worked over by morning convection mainly impacting the MN portion of the coverage area. Destabilization along and in advance of the surface front plus plenty of low level moisture has led to this re- development. Storms will likely last for the next few hours in this portion of the coverage area. Much more isolated storms have also started to develop in the MN portion of the coverage area and these storms will likely persist so long as daytime heating is received so will maintain the higher chances for precipitation in WI with lesser chances in MN. Chances overall diminish through the night as the cold front out west makes gradual progress eastward across MN and reaches the MN/WI border by daybreak Thursday morning. Much of the day Thursday will remain dry as the cold front stalls out just south of the coverage area but then then front will start to gradually lift back north by late in the day Thursday, potentially allowing another late-afternoon firing up of convection over southern portions of MN into far SW WI. Not looking for much tomorrow but it does warrant 20-30 percent chance late. As for temperatures, and particularly dewpoints, this approaching cold front will not result in any airmass change in terms of the reduction of temperatures but it will result in a slightly drier airmass, thus lower dewpoints going into Thursday. In fact, whereas highs today reached the mid to upper 70s for much of the area, highs on Thursday will climb into the lower to middle 80s. With the elevated dewpoints in place already, lows tonight will only drop to the upper 50s to lower 60s and be quite muggy. In that light, there is some potential for patchy to areas of fog but with winds around 5 knots, the low level moisture may well manifest itself as low stratus rather than fog through daybreak. Shortly after daybreak, the breaking of the inversion should allow the lower level moisture to mix out and present a mix of sun and clouds for much of the day tomorrow. .LONG TERM...(Thursday night through Wednesday) Issued at 345 PM CDT Wed May 25 2016 Active weather continues throughout the period as a parade of shortwave disturbances traverse through the west/southwest flow. While a quick glance at the 7-day forecast may give the impression that the period is going to be a washout, that is not the case. There will be breaks between showers/thunderstorms, but the timing will be tricky until closer in time. The period does however look to start off on a wet note, with both gfs and ecmwf models ejecting a shortwave trough into the area from the southwest low, and pushing a surface trough across the area from Thursday night through Saturday. Much of the area could see 1-2 inches of rain during this time frame, along with a potential for severe weather depending on how timing with the trough/instability plays out. Definitely bears watching. Sunday looks to have the highest potential to be a dry day, as mid level riding works in overhead in the wake of the trough. This will be the case into the Memorial Day holiday, but given the pattern, cannot go totally dry with the forecast given the threat for isolated to widely scattered convection. The next trough will start spreading shortwave energy into the area on Tuesday, when higher precipitation chances have been included. Temperatures remain near to above normal through the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1046 PM CDT Wed May 25 2016 Overnight, we'll see showers and a few thunderstorms work through the area so went ahead and included a mention of thunder across most of the TAF sites. In western WI, fog will be an issue, especially at Eau Claire. Low stratus will continue to affect sites north of the warm front, including STC and RNH. By tomorrow morning, the fog and stratus should dissipate and overnight precip should be gone to the east. Expect VFR conditions tomorrow. Winds will generally become southwest but not strong. Tomorrow night, low clouds and precip chances will quickly fill in from the south. KMSP...No change from the main discussion. /OUTLOOK FOR KMSP/ Fri...Chance MVFR. TSRA Likely. Wind SE 5-10 kts. Sat...Chance MVFR. TSRA Likely. Wind SE 5-10 kts. Sun...Mainly VFR. Slight chance MVFR/TSRA. Wind SW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...LS AVIATION...SPD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 107 PM CDT WED MAY 25 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 261815- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 107 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL LIFT NORTH ACROSS THE FORECAST AREA THIS AFTERNOON...THEN ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS. ALTHOUGH SEVERE WEATHER POTENTIAL IS LOW...ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL OR DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED. THE THREAT FOR LOCALLY HEAVY RAINFALL AND SEVERE WEATHER WILL EXIST WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
506 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 3 NNW CHETEK 45.36N 91.69W
05/25/2016 BARRON WI LAW ENFORCEMENT
LOTS OF TREES DOWN.
&&
CARLYONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 PM CDT WED MAY 25 2016
MNZ042-043-252315-
TODD-MORRISON-
516 PM CDT WED MAY 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN TODD AND
WEST CENTRAL MORRISON COUNTIES THROUGH 615 PM CDT...
AT 515 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR RANDALL TO LONG PRAIRIE. MOVEMENT
WAS NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LITTLE FALLS...LONG PRAIRIE...RANDALL...FLENSBURG...CAMP RIPLEY AND CAMP
RIPLEY JUNCTION.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 129 AND 143.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 183 AND 189.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4616 9438 4616 9405 4596 9445 4590 9502
4615 9468 4617 9437
TIME...MOT...LOC 2215Z 243DEG 19KT 4603 9454 4595 9488
JPCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 SSE LONG PRAIRIE 45.97N 94.86W
05/25/2016 M1.00 INCH TODD MN TRAINED SPOTTER
&&
LSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT WED MAY 25 2016
MNZ043-260015-
MORRISON-
631 PM CDT WED MAY 25 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRISON
COUNTY THROUGH 715 PM CDT...
AT 631 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR LASTRUP TO NEAR FLENSBURG. MOVEMENT
WAS EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LITTLE FALLS...PIERZ...RANDALL...FLENSBURG...LASTRUP...CAMP RIPLEY...
HARDING...GENOLA...HILLMAN...LITTLE FALLS AIRPORT AND CAMP RIPLEY
JUNCTION.
THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 134
AND 148.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4605 9381 4593 9406 4594 9465 4596 9465
4615 9449 4616 9434 4616 9381
TIME...MOT...LOC 2331Z 253DEG 18KT 4608 9413 4599 9454
JPCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TORNADO 1 SSW VILLARD 45.70N 95.28W
05/25/2016 POPE MN LAW ENFORCEMENT
BOATS FLIPPED...SHED DAMAGED AND SHINGLES
OFF ROOFS NEAR AMELIA LAKE.
&&
JPCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1033 PM CDT WED MAY 25 2016
MNZ091-260415-
MARTIN-
1033 PM CDT WED MAY 25 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN COUNTY...
AT 1033 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DOLLIVER...OR 9
MILES NORTHEAST OF ESTHERVILLE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
CEYLON AND OKAMANPEDAN LAKE AROUND 1045 PM CDT.
IOWA LAKE AROUND 1100 PM CDT.
FAIRMONT AROUND 1110 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WILBERT AND EAST
CHAIN.
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 97 AND 99.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4350 9458 4350 9474 4370 9454 4356 9431
4349 9445
TIME...MOT...LOC 0333Z 228DEG 19KT 4346 9467
BORGHOFFThe Minneapolis radar (KMPX), 157 km away, was scanning. The volume nearest the first event began at 04:05 UTC.
8 hail, 4 thunderstorm wind. Local standard time, as filed.
Most of the hail was quarter size, but a few were as large as golf ball.
Several large tree branches were blown down in Fairmont.
Several large trees were snapped in half in the town of Amboy.
A part of a roof was blown off at Nordaas American Homes building northwest of Minnesota Lake. Some of the materials at the business blew across an adjacent field. Some minor tree damage also occurred in the area.
Several trees were damaged along with a railroad crossing guard blown over in Ellendale. In addition, the city of Ellendale lost power due to downed power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626391, 626677, 626400, 626392, 626752, 626393, 626394, 626395, 626396, 626397, 626751, 626398.